Alert archive / North Dakota / Tornado Warnings in 1999

Tornado Warning 22, NWS Bismarck, ND

June 20, 1999Bowman County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jun 20, 1999, 9:00 PM MDT for Bowman County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 20, 1999, 9:00 PM MDT (03:00 UTC)
Expired
Jun 20, 1999, 9:45 PM MDT
In force
45 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bowman County, ND

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 9:00 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 1999-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 1999-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1451 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

776 
WFUS1 KBIS 210304 RRA
TORBIS
NDC011-210345-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
900 PM MDT SUN JUN 20 1999

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 945 PM MDT

* AT 900 PM MDT...SKYWARN SPOTTERS REPORTED A TORNADO 5 MILES WEST   
  OF RHAME...OR   ABOUT 14 MILES WEST OF BOWMAN...MOVING SOUTHEAST   
  AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  RHAME AT 905 PM MDT

THIS TORNADO SHOULD REMAIN WEST OF BOWMAN.

THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR
THE WARNED AREA.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING...IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4627 10386 4593 10359 4599 10334 4626 10351

&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 20, 2:20 PM MDT, 6 hours 40 minutes earlier.

Area forecast discussion, Jun 20, 2:20 PM MDT, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT SUN JUN 20 1999

SCATTERED SHOWERS/TSTMS OVER NRN HALF OF ND ATTM...AND STRONG/SVR
TSTMS IN NERN MT. MODELS HAVE VORT IN ERN MT AT 18Z PROGGED TO THE
ND/MT BORDER BY 00Z...THEN ETA HAS MORE REALISTIC PLACING OF VORT
OVER CNTRL ND BY 06Z TON. THINK THIS WL BE THE BEST FOCUS/TIMING OF
TSTMS. LIS WELL BELOW ZERO. CAPE THIS AM AT BIS WAS 2000...AND ETA
KEEPS CAPES WELL ABOVE 1500 THROUGH 48 HOURS. HERE AT BIS THE
CONVECTIVE TEMP IS IN THE MID 80S...BUT WITH H5 SHORTWAVE KICKER...
TSTMS SHOULD HAVE NO PROBLEM FIRING OFF. DEWPOINTS WELL INTO THE 60S
THIS AFTN. K INDEX WAS 33 THIS AM WITH PW OF 1.32. LARGE HAIL AND
HEAVY RAIN THE BIGGEST THREAT. HODOGRAPH NOT IMPRESSIVE FOR TORNADIC
ACTIVITY. ANTICIPATING WEATHER WATCH FOR WRN COUNTIES EITHER NOW OR
IN EARLY EVE HOURS...WITH POSSIBLE ADDITIONAL WATCHES CNTRL ND LATER.

FOR MON...H7 TEMPS BUILD UP AND FORM A CAP OVER WRN ND BY 18Z.
ANOTHER SHORTWAVE MOVING IN FROM WY SHOULD BREAK CAP BY LATE
AFTN/EARLY EVE. WL KEEP MENTION OF TSTMS UNTIL LATE AFTN IN THE
WEST...AND FOR MON NIGHT REST OF CWA. LOOKS LIKE ANOTHER DAY OF
SEVERE WEATHER MON NIGHT. SFC TROUGH/COLD FRONT FINALLY MOVES
THROUGH STA MON NIGHT AND TUE WITH A FEW H5 SHORTWAVES TO KEEP
SHOWERS/TSTMS IN THE FCST THROUGH TUE. GOOD NWLY WINDS BEHIND FRONT
TO BRING WINDY DAY TUE WITH COOLER TEMPS.

IN THE LONGER TERM...WED LOOKS LIKE A DRY DAY...BUT THU...AND ESP
FRI NIGHT LOOKING GOOD FOR PCPN.

.BIS...NONE.
JV

In the hours before

Special weather statement, Jun 20, 3:39 PM MDT, 5 hours 21 minutes before
NDZ001>053-210500-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WATCH NUMBER 456
STORM PREDICTION CENTER NORMAN OK
339 PM MDT SUN JUN 20 1999

THE STORM PREDICTION CENTER HAS ISSUED A
SEVERE THUNDERSTORM WATCH FOR PORTIONS OF

   EASTERN MONTANA
   WESTERN NORTH DAKOTA

EFFECTIVE THIS SUNDAY AFTERNOON AND EVENING FROM 415 PM UNTIL 1100
PM MDT.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE SEVERE THUNDERSTORM WATCH AREA IS ALONG AND 75 STATUTE MILES
EAST AND WEST OF A LINE FROM 60 MILES WEST SOUTHWEST OF BROADUS
MONTANA TO 30 MILES NORTH NORTHWEST OF WILLISTON NORTH DAKOTA.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

DISCUSSION...WEAK CONVERGENCE SUFFICIENT TO INITIATE THUNDERSTORMS
IN THE VERY UNSTABLE AIRMASS AVAILABLE ACROSS ERN MT. WITH CAPES
AOA 4000 J/KG AND MARGINAL SHEAR...PRIMARY THREAT WILL BE LARGE
HAIL.  STORMS WILL INCREASE IN COVERAGE DURING THE EVENING AND
SLOWLY SPREAD EWD INTO WRN ND.

AVIATION...A FEW SEVERE THUNDERSTORMS WITH HAIL SURFACE AND ALOFT
TO 2 INCHES.  EXTREME TURBULENCE AND SURFACE WIND GUSTS TO 60
KNOTS.  A FEW CUMULONIMBI WITH MAXIMUM TOPS TO 550.  MEAN STORM
MOTION VECTOR 27025.

...HALES

450,1080 483,1053 483,1021 450,1050
Special weather statement, Jun 20, 3:39 PM MDT, 5 hours 21 minutes before
NDZ001>053-210500-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WATCH NUMBER 456
STORM PREDICTION CENTER NORMAN OK
339 PM MDT SUN JUN 20 1999

THE STORM PREDICTION CENTER HAS ISSUED A
SEVERE THUNDERSTORM WATCH FOR PORTIONS OF

   EASTERN MONTANA
   WESTERN NORTH DAKOTA

EFFECTIVE THIS SUNDAY AFTERNOON AND EVENING FROM 415 PM UNTIL 1100
PM MDT.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE SEVERE THUNDERSTORM WATCH AREA IS ALONG AND 75 STATUTE MILES
EAST AND WEST OF A LINE FROM 60 MILES WEST SOUTHWEST OF BROADUS
MONTANA TO 30 MILES NORTH NORTHWEST OF WILLISTON NORTH DAKOTA.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

DISCUSSION...WEAK CONVERGENCE SUFFICIENT TO INITIATE THUNDERSTORMS
IN THE VERY UNSTABLE AIRMASS AVAILABLE ACROSS ERN MT. WITH CAPES
AOA 4000 J/KG AND MARGINAL SHEAR...PRIMARY THREAT WILL BE LARGE
HAIL.  STORMS WILL INCREASE IN COVERAGE DURING THE EVENING AND
SLOWLY SPREAD EWD INTO WRN ND.

AVIATION...A FEW SEVERE THUNDERSTORMS WITH HAIL SURFACE AND ALOFT
TO 2 INCHES.  EXTREME TURBULENCE AND SURFACE WIND GUSTS TO 60
KNOTS.  A FEW CUMULONIMBI WITH MAXIMUM TOPS TO 550.  MEAN STORM
MOTION VECTOR 27025.

...HALES

450,1080 483,1053 483,1021 450,1050

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:50 PM MDTSevere Thunderstorm WarningBISGolden Valley, Slope55 min
Jun 20, 8:00 PM MDTTornado WarningBISGolden Valley, Slope45 min
Jun 20, 8:47 PM MDTSevere Thunderstorm WarningBISBowman58 min
Jun 20, 9:34 PM MDTSevere Thunderstorm WarningBISSlope26 min
Jun 20, 9:43 PM MDTSevere Thunderstorm WarningBISBowman47 min
Jun 21, 1:15 AM MDTSevere Thunderstorm WarningBISBurleigh, Oliver45 min
Jun 21, 1:30 AM MDTSevere Thunderstorm WarningBISBurleigh, Morton60 min
Jun 21, 6:16 AM MDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh44 min
Jun 21, 8:24 AM MDTSevere Thunderstorm WarningBISMcIntosh66 min
Jun 21, 8:35 AM MDTSevere Thunderstorm WarningBISLogan55 min
Jun 21, 9:30 AM MDTSevere Thunderstorm WarningBISMcIntosh30 min
Jun 21, 10:25 AM MDTSevere Thunderstorm WarningBISDickey30 min

Nearby

Tornado Warnings in North Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.